California, 2006

Flood in California, May 19 to 31, 2006

May 19 to 31, 2006 · NWS REV · 1 event in 1 county or zone

Areas along the West Walker River in Mono County experienced flooding during the latter half of May. The main effects were flooding of agricultural and lowland areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Areas along the West Walker River in Mono County experienced flooding during the latter half of May. The main effects were flooding of agricultural and lowland areas. Some rural roads were also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 19, 1:30 AM PST, 8 hours 30 minutes earlier.

Area forecast discussion, May 19, 1:30 AM PST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 AM PDT FRI MAY 19 2006

.SHORT TERM...
TRANSITION FROM VERY WARM AND DRY PATTERN TO COOLER AND WETTER
CONDITIONS WILL BEGIN LATER TODAY AS INITIAL SHORTWAVE ROTATING
AROUND UPPER LOW OFF THE CA COAST PASSES ACROSS THE FORECAST AREA
THIS AFTERNOON AND EVENING. TSTMS SHOULD BE LIMITED TO THE ERN ZONES
WHERE MORE HEATING WILL PRODUCE SLIGHTLY UNSTABLE CONDS THIS
AFTERNOON. WINDS WILL ALSO PICK UP OVER THE REGION WITH LAKE WIND
CRITERIA EASILY MET BY THIS AFTERNOON...AND GUSTS MAY APPROACH
ADVISORY-LEVEL SPEEDS IN WIND PRONE AREAS ALONG HIGHWAY 395 AND IN
THE FAR NORTHERN ZONES. LAKE WIND ADVISORIES MAY ALSO BE NEEDED EACH
DAY THIS WEEKEND. MODEL DATA IS IN GENERAL AGREEMENT FOR A BREAK IN
MOST PRECIP ACTIVITY FOR SAT-SAT NIGHT UNTIL MAIN LOW EJECTS AS
NEGATIVE TILT TROF ON SUNDAY...WITH ASSOC COLD FRONT PASSAGE BY SUN
AFTN-EVE. THE ACTUAL AMOUNT OF COOLING WILL BE HIGHLY DEPENDENT ON
PROXIMITY OF THE COLD POOL ALOFT...WITH LATEST GFS AND NAM-ETA DATA
SUGGESTING SLIGHTLY LESS COOLING COMPARED TO ITS RUNS FROM
YESTERDAY. ENSEMBLE MAX TEMP SPREADS FOR SUNDAY ARE AROUND 10
DEGREES SO THE TIMING AND TRACK OF THE COLD POOL REMAINS SOMEWHAT
UNCERTAIN.

THE FAST MOVEMENT OF EACH SYSTEM WILL LIMIT PRECIP AMOUNTS WITH
MAYBE A QUARTER INCH ALONG THE SIERRA CREST AND IN NERN CA TONIGHT
AND AGAIN FOR SUN-SUN NIGHT...AND LESSER AMOUNTS BETWEEN 0.05 AND
0.20 INCH FOR MOST OF THE LOWER ELEVATIONS. FOR THE SWIFT RUNNING
MAINSTEM RIVERS THIS PRECIP MAY PRODUCE SOME MODEST RISES TONIGHT
BUT WILL BE PARTIALLY OFFSET BY THE REDUCED SNOWMELT RUNOFF AS TEMPS
DECREASE. FOR THE COLDER SYSTEM ON SUN-SUN NIGHT...HYDROLOGIC
EFFECTS WILL BE MINIMAL. THE HIGHER ELEVATIONS INCLUDING THE FINAL
OPEN SKI AREAS COULD RECEIVE A FEW INCHES OF FRESH SNOW SUN
NIGHT...WITH A LIGHT DUSTING POSSIBLE DOWN TO LAKE LEVEL FOR THE
EARLY RISERS ON MONDAY. MJD

.LONG TERM...MONDAY THROUGH THURSDAY...
MODELS STILL BRINGING IN A COOL TROF MONDAY AND TUESDAY BUT MOST OF
THE ENERGY AND DYNAMICS IS SWINGS NORTH BY WEDNESDAY.  LGT SHOWERS
MAINLY THE PRECIP THREAT MON AND TUES WITH SHOWERS MAINLY IN THE
NORTH ON WED AND THRU.  TEMPS MAY START TO WARM A FEW DEGREES ON DAY
6 AND 7 AS MAIN UPPER LOW REESTABLISHES OFF THE COAST OF CANADA.
THIS ESTABLISHES A PATTERN OF MODERATE WESTERLY FLOW AND NEAR NORMAL
TEMPS INTO THE GREAT BASIN. JJF
&&

.AVIATION...
SHOWERS WILL DEVELOP ALONG THE SIERRA LATE THIS AFTERNOON WITH DRIER
MORE STABLE AIR ACROSS ROUTES FROM RENO EAST.  TSTM ACTIVITY SHOULD
BE ISOLATED THIS AFTN.  MODERATE WESTERLY FLOW ALOFT WILL CONTINUE.
JJF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLOOD WARNING FOR THE HUMBOLDT RIVER IN PERSHING COUNTY UNTIL
     FURTHER NOTICE.
     FLOOD ADVISORY FOR THE WALKER RIVER UNTIL FURTHER NOTICE.
CA...FLOOD ADVISORY FOR THE WEST FORK OF THE WALKER RIVER AND THE
     MAINSTEM WALKER RIVER UNTIL FURTHER NOTICE.

&&
Hazardous weather outlook, May 19, 6:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PDT FRI MAY 19 2006

CAZ070>073-NVZ001>005-201500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
700 AM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER THE EASTERN PACIFIC WILL CONTINUE TO APPROACH THE
AREA TODAY AND WILL RESULT IN A COOLER AND MOIST PATTERN RETURNING
TO THE REGION. SEE THE LATEST SPECIAL WEATHER STATEMENT /WWUS85
KREV/SPSREV/ FOR ADDITIONAL INFORMATION.

RIVERS REMAIN HIGH DUE TO RAPID SNOWMELT. A FLOOD WARNING REMAINS IN
EFFECT UNTIL FURTHER NOTICE FOR THE HUMBOLDT RIVER IN PERSHING
COUNTY. ALSO...A FLOOD ADVISORY IS NOW IN EFFECT FOR THE MAINSTEM
WALKER AND WEST WALKER RIVERS. SEE THE LATEST TWO VERSIONS OF THE
FLOOD STATEMENT /WWUS85 KREV FLSREV/ FOR ADDITIONAL INFORMATION ON
THESE TWO RIVER BASINS. REFER TO THE LATEST RIVER STATEMENT /FGUS85
KREV RVSREV/ FOR INFORMATION ON THE CARSON TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND REMAIN A THREAT THROUGH
THE WEEKEND AS AN UNSETTLED PATTERN OVER THE AREA CONTINUES. NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mono

When
May 19, 10:00 AM PST to May 31, 11:59 PM PST
Where
Mono County, Walker
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
38.517, -119.483

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506627.